Indiana, 2009Flash Flooding and Hail in Indiana, June 18, 2009
June 18, 2009 · NWS LMK · 13 events in 7 counties and zones
A bow echo moved out of Illinois and northern Indiana to affect southern Indiana. These storms brought mainly damaging wind gusts with some hail and minor flooding occurring as the storms continued southward across the Ohio River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A bow echo moved out of Illinois and northern Indiana to affect southern Indiana. These storms brought mainly damaging wind gusts with some hail and minor flooding occurring as the storms continued southward across the Ohio River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 18, 6:30 AM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Jun 18, 6:30 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
730 AM EDT THU JUN 18 2009
UPDATED FOR SHORT TERM...
.SHORT TERM (TDA AND TONIGHT)...UPDATED
DERCHO MOVING ACROSS CWA AT THIS TIME HAS PRODUCED WIDESPREAD WIND
DAMAGE AND VERY HEAVY RAINFALL WITH ONLY ISOLATED REPORTS OF HAIL
OF 1 INCH. SURFACE BOUNDARY EJECTING AHEAD OF LINE OF STORMS TO THE
SOUTHWEST PART OF CWA WILL PROVIDE FOCUS FOR REDEVELOPMENT W OF 1-65
THIS AFTERNOON WHILE CENTRAL TO SE CORNER OF CWA WILL EXPERIENCE
ONGOING CONVECTION AS BOWING SEGMENT RACES SOUTHEAST NEAR 50 MPH.
IN ADDITION TO DAMAGING WINDS...STREET FLOODING WILL OCCUR AS
RAINFALL RATES OF 2 INCHES PER HOUR HAVE BEEN REPORTED OVER 10-15
MINUTE TIME PERIODS. RAPID MOVEMENT OF STORMS SHOULD REDUCE THREAT
FOR WIDESPREAD FLOODING.
PREVIOUS DISCUSSIONS FOLLOW...
LIKE YESTERDAY...WE SHUD DESTABILIZE WITH HEATING TO MODERATE TO
VERY UNSTABLE RANGES WITH SBCAPES LIKELY EXCEEDING 3000 J/KG AS
DEWPOINTS CLIMB TO THE LOWER/MID 70S DURG THE MORNING AFTER SUNRISE.
UNLIKE YESTERDAY...SCATTERED STORM DEVELOPMENT SHUD BE FOCUSED OVER
OUR NRN/ERN FA AS REMNANTS OF IA/WRN IL MCC DROP SEWD INTO OUR FA
TDA...LEAVING MESOSCALE BNDRYS TO GO ALONG WITH A SLOWLY NWD MOVG
SYNOPTIC BNDRY ACRS SRN INDIANA. WILL BUMP POPS A BIT ACRS THE N/E
TODAY TO ABOUT THE 40-45% RANGE...THIS IN LINE WITH OUR NEIGHBORS TO
THE N/NE/E. MODELS APPEAR TO BE UNDERPLAYING DEWPOINTS JUST A
BIT...WITH NAM FAVORED FOR TDA WITH AT LEAST SOME LO CHC MOS POPS
AND A BETTER REFLECTION OF IA/WRN IL MCC AT 06Z. FCST SOUNDINGS
AGAIN SHOW HIGH PRECIPITABLE WATER (ARND 1.75 INCH THRU THE DAY) AND
DRY MID LEVELS/40-50K FLOW...SUITABLE FOR BOTH SUPERCELLS
(SUFFICIENT BULK SHEAR) AND MULTICELLS (PULSING TO SVR LEVELS AT
TIMES) POSSIBLY CLUSTERING/EVOLVING INTO BOWING SEGMENTS. DAMAGING
WINDS AND LARGE HAIL SHUD BE EQUAL THREATS WITH PRIME TIME DURG THE
AFTN AND EARLY EVE.
WILL DROP POPS BY ABOUT 03Z TNGT WITH WANING INSTABILITY AND SUBTLE
HEIGHT RISES AS UPR LEVEL RIDGE BUILDS A BIT NEWD. LAST REMAINING
STORMS SHUD BE EXITING OUR ERN COUNTIES BY THEN.
WILL LEAVE MAX TEMPS ABOUT WHERE THEY WERE PREVIOUSLY FCST FOR
TDA...I.E. LOWER 90S WRN FA AND AROUND 90 EAST WITH SUNSHINE
FILTERING THRU HIGH CLOUDS THRU MID/LATE MORNING BEFORE CONVECTIVE
DEVELOPMENT BEGINS.
.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
FRIDAY THROUGH SATURDAY...
THE MAIN CHALLENGE FOR THIS FORECAST PERIOD WILL BE TIMING/LOCATION
OF CONVECTION FRIDAY NIGHT INTO SATURDAY. THE MODELS OVER THE LAST
COUPLE RUNS HAVE TRENDED SLIGHTLY SLOWER AND A BIT FARTHER FROM THE
FORECAST AREA WITH THE SHORTWAVE EJECTING ACROSS THE GREAT LAKES
INTO THE NORTHEAST. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM LOOKS
TO TRAVERSE THE FORECAST AREA SATURDAY MORNING TO EARLY AFTERNOON.
AHEAD OF THIS FRONT IT IS LOOKING MORE LIKELY THAT A SIGNIFICANT
WEATHER SYSTEM IN THE FORM OF A SQUALL LINE WILL DEVELOP OVERNIGHT
FRIDAY INTO SATURDAY ACROSS THE OHIO VALLEY. THE MAIN THREAT FOR
SEVERE WEATHER WILL BE OVER SOUTHERN INDIANA BETWEEN 00-12Z
SATURDAY...WITH A SLIGHT POSSIBILITY OF THIS ACTIVITY REACHING JUST
SOUTH OF THE OHIO RIVER INTO NORTH CENTRAL KENTUCKY. AFTER
12Z...WILL MAINTAIN SLIGHT CHANCE TO CHANCE POPS THROUGH THE DAY
SATURDAY AS THE FRONT SAGS SOUTHWARD.
TEMPERATURES ON FRIDAY LOOK TO BE VERY WARM. THE LATEST GFS RUN
SHOWS HIGHS IN THE UPPER 90S WITH DEWPOINTS AROUND 70 ON FRIDAY.
FEEL THIS MAY BE A LITTLE OVERDONE SO WILL STICK WITH GOING FORECAST
OF LOWER TO MID 90S WITH DEWPOINTS AROUND 70. THIS WILL RESULT IN
OUR WARMEST DAY THIS YEAR WITH THE HEAT INDEX HOVERING AROUND 100
DURING THE WARMEST PART OF THE DAY. THE PASSAGE OF THE COLD FRONT
WILL DROP HIGHS BACK INTO THE UPPER 80S ON SATURDAY.
.SUNDAY THROUGH WEDNESDAY...
THE MODELS DISAGREE SLIGHTLY WITH THE SETUP FOR SUNDAY...WITH THE
GFS LINGERING THE FRONTAL BOUNDARY ACROSS THE FORECAST AREA ALONG
WITH PRECIPITATION. FOR NOW WILL KEEP THE FORECAST DRY SUNDAY
THROUGH WEDNESDAY. TEMPERATURES THIS PERIOD WILL BE QUITE SUMMERLIKE
WITH HIGHS IN THE UPPER 80S/LOWER 90S AND LOWS IN THE UPPER 60S.
&&
.AVIATION (12Z TAFS)...
REMNANTS OF IL MCC WILL MOVE SEWD INTO OUR REGION TODAY LEAVING
OUTFLOW BNDRYS TO GENERATE NEW STORM DEVELOPMENT TDA DURG MAX
HEATING IN CONTINUED VERY MOIST/UNSTABLE AMS. SLOW NWD MOVG SFC
BNDRY OVER SRN INDIANA WILL ADD WEAK CONVERGENCE OVER OUR NRN MOST
REGION FOR STORM DEVELOPMENT. TSTMS SHUD BE SCATTERED IN
CLUSTERS...WITH THE MOST NUMEROUS CELLS ACRS OUR NRN/ERN
FA...INCLUDING SDF AND LEX. SCT NATURE OF STORMS PREVENTS MORE THAN
A VCNTY REMARK AT THIS TIME. ANY TAF SITE UNDER THE CORE OF A STORM
WILL LIKELY SEE BRIEF LIFR TO IFR VSBY AND MVFR CIG IN HEAVY RAIN.
STORMS SHUD BE DISSIPATING/MOVG EAST OF OUR REGION BY 00Z THIS
EVE...FOLLOWED BY DECREASING CLOUDS AND LIGHT S/SW FLO.
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
SHORT TERM....KIRKPATRICK
LONG TERM.....EES
AVIATION......JDA/DK
UPDATE........JBS
Hazardous weather outlook, Jun 18, 7:20 AM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
820 AM EDT THU JUN 18 2009
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-190830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
820 AM EDT THU JUN 18 2009 /720 AM CDT THU JUN 18 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO DROP INTO SOUTHERN
INDIANA AND NORTH CENTRAL KENTUCKY THIS MORNING. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING STRONG AND GUSTY WINDS...LARGE
HAIL... FREQUENT CLOUD TO GROUND LIGHTNING AND A PERIOD OF VERY
HEAVY RAIN. ADDITIONAL STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON
ACROSS SOUTH CENTRAL INDIANA AS WELL AS NORTH CENTRAL AND EAST
CENTRAL KENTUCKY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ON FRIDAY...AFTERNOON HIGH TEMPERATURES ARE FORECAST TO BE IN THE
LOWER AND MID 90S. GIVEN EXPECTED HUMIDITY LEVELS...MAXIMUM
AFTERNOON HEAT INDICES WILL RISE TO AROUND 100. THEREFORE...EXTRA
CAUTION AND PLENTY OF WATER ARE ADVISED IF OUTSIDE FOR EXTENDED
PERIODS OF TIME.
A COLD FRONT WILL APPROACH THE AREA LATE FRIDAY NIGHT INTO SATURDAY
MORNING. A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER THE
NORTHERN OHIO VALLEY FRIDAY EVENING AND MOVE SOUTHEAST TOWARD
SOUTHERN INDIANA AND NORTH-CENTRAL KENTUCKY AFTER MIDNIGHT. THESE
STORMS WILL HAVE THE POTENTIAL TO BE SEVERE WITH DAMAGING WINDS THE
MAIN HAZARD...ALONG WITH BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTNING. THE BEST CHANCE FOR SEVERE WEATHER WILL BE OVER
SOUTHERN INDIANA.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY OVER SOUTHERN
INDIANA AND CENTRAL KENTUCKY AS A COLD FRONT SAGS SOUTHWARD. ANY
STORMS THAT DEVELOP COULD PRODUCE GUSTY WINDS...HEAVY RAIN...AND
DANGEROUS CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AGAIN FRIDAY
NIGHT.
DK/EES/JA
In the hours before
Special weather statement, Jun 18, 8:15 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
915 AM EDT THU JUN 18 2009
INZ076-077-083-084-181415-
CRAWFORD-DUBOIS-ORANGE-WASHINGTON-
915 AM EDT THU JUN 18 2009
...SCATTERED THUNDERSTORMS WITH HEAVY RAIN...WIND GUSTS TO 30 MPH
AND SMALL HAIL OVER SOUTHERN INDIANA...
AT 909 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS OVER PARTS OF ODUBOIS ORANGE AND WASHINGTON
COUNTIES IN SOUTH-CENTRAL INDIANA. THE STORMS WERE MOVING EAST AT 40
MPH.
THROUGH 10 AM EDT OR 9 AM CDT...THESE STORMS WILL PRODUCE FREQUENT
CLOUD-TO-GROUND LIGHTNING...BRIEF VERY HEAVY RAIN...WIND GUSTS UP TO
30 MPH...AND PEA SIZE HAIL.
A LINE OF THUNDERSTORMS WILL ALSO MOVE INTO SOUTH-CENTRAL INDIANA
FROM THE NORTHWEST LATER THIS MORNING. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE TORRENTIAL RAIN AND STRONG WIND GUSTS AROUND 50
MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
TF
Event by event
10 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Orange
- When
- June 18, 8:54 AM EST
- Where
- Orange County, 0.69 mi N of Orleans Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.660, -86.450
Trees were downed in Orleans. Maximum diameter of downed trees and limbs was one foot.
Thunderstorm Wind, Crawford
- When
- June 18, 9:05 AM EST
- Where
- Crawford County, Eckerty
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.320, -86.620
Trees were reported downed in Eckerty.
Thunderstorm Wind, Orange
- When
- June 18, 9:05 AM EST
- Where
- Orange County, Chambersburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.520, -86.380
Tree damage was reported in Chambersburg.
Flash Flood, Washington
- When
- June 18, 9:20 AM EST to 12:20 PM EST
- Where
- Washington County, 0.72 mi ENE of Salem Muni Arpt to 0.38 mi NNE of Salem Muni Arpt
- Cause
- Heavy Rain
- Reported by
- CoCoRaHS
- Coordinates
- 38.602, -86.117
A bridge was covered by two feet of water and still rising at the time of report.
Hail, Crawford
- When
- June 18, 9:20 AM EST
- Where
- Crawford County, 0.69 mi S of Milltown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.340, -86.270
Thunderstorm Wind, Harrison
- When
- June 18, 9:35 AM EST
- Where
- Harrison County, 0.88 mi SW of Corydon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.210, -86.130
Trees were downed across the county. Some trees were down on power lines and roads. Emergency Manager estimated wind gusts around 60 mph.
Thunderstorm Wind, Floyd
- When
- June 18, 9:42 AM EST
- Where
- Floyd County, 1.63 mi W of New Albany
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.300, -85.830
Power lines were downed in New Albany.
Thunderstorm Wind, Floyd
- When
- June 18, 9:48 AM EST
- Where
- Floyd County, Georgetown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.300, -85.970
Trees were downed in Georgetown.
Thunderstorm Wind, Clark
- When
- June 18, 9:50 AM EST
- Where
- Clark County, 1.48 mi NNW of Jeffersonville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.300, -85.730
Trees were damaged in Jeffersonville.
Thunderstorm Wind, Jefferson
- When
- June 18, 9:50 AM EST
- Where
- Jefferson County, Hanover
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.720, -85.470
Ham Radio operator measured a 70 mph wind gust in Hanover.
Thunderstorm Wind, Clark
- When
- June 18, 10:02 AM EST
- Where
- Clark County, 0.88 mi SW of Sellersburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.390, -85.760
Shingle damage was reported near the airport.
Flash Flood, Washington
- When
- June 18, 10:30 AM EST
- Where
- Washington County, 1.31 mi SSW of Salem Muni Arpt to 1.5 mi NE of Hitchcock Station
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.584, -86.142
Several County Roads were under water and impassable.
Thunderstorm Wind, Washington
- When
- June 18, 10:30 AM EST
- Where
- Washington County, Salem
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.600, -86.100
Several power lines and trees were downed across the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Texas, June 18, 20092 deaths · $5.8 million · 58 kt wind · 15 events
- Hail and Damaging Winds in Illinois, June 18, 2009$2.5 million · 2 in hail · 43 events
- Hail and Lightning Strike in Colorado, June 18, 20091 injured · $8.5 million · 1.75 in hail · 5 events
- Hail and Damaging Winds in Tennessee, June 18, 20093 injured · $298,000 · 60 kt wind · 27 events
- Hail and Damaging Winds in Nebraska, June 18 to 19, 2009$723,000 · 1.75 in hail · 17 events
- Tornado and Flash Flooding in North Dakota, June 18 to 19, 2009$125,000 · EF1 · 28 events
- Hail and Damaging Winds in Nebraska, June 18 to 19, 2009$675,000 · 1.75 in hail · 16 events
- Flash Flood and Damaging Winds in Kentucky, June 18, 2009$311,000 · 60 kt wind · 30 events
- Hail and Damaging Winds in Minnesota, June 18, 2009$400,000 · 2.5 in hail · 21 events
- Tornadoes and Flash Flood in Minnesota, June 18 to 19, 2009$105,000 · EF1 · 21 events
- Tornado and Flash Flooding in Wisconsin, June 18 to 19, 2009$255,000 · EF0 · 26 events
- Flash Flooding and Damaging Winds in Indiana, June 18, 2009$307,000 · 65 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178487, 178488, 178490, 178032, 178489, 178493, 178491, 178492, 178495, 178497, 178494, 178038, 178496.